Acute Drug-Induced Interstitial Nephritis

Overview
  • Acute Drug-induced Interstial Nephritis (ADIN) refers to renal interstitial pathology induced by adverse reactions to a variety pharmacological agents.
Pathogenesis
  • While the exact pathogenesis of ADIN is unknown an autoimmune mechanism has long been suspected. It is possible that binding of culprit pharmaceuticals to tubular self-proteins generates novel antigens to which the immune system responds, thus generating an autoimmune picture.
Morphology
  • A substantial mononuclear cell infiltrate can be seen in the renal interstitium. Although this infiltrate is mostly made of macrophages and lymphocytes in some cases eosinophils can be observed.
Clinical Consequences
  • Course
    • ADIN usually develops ~2 weeks after administration of the offending agent, consistent with the requirement for the development of an immune response for injury. Clinical consequences usually resolve spontaneously after removal of the offending drug but full recovery may take months.
  • Symptomology
    • ADIN is characterized by signs of an allergic reaction, including fever, eosinophilia, and skin rash. Additionally acute renal failure may manifest and would be categorized as an intrinsic due to the primarily interstitial pathology.
Etiological Agents
  • Antibiotics: Methicillin, ampicillin, and rifampin
  • Diuretics: Thiazide diuretics
  • Certain NSAIDs
  • Miscellaneous: Cimetidine